Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Indianapolis, IN

May 31, 2018Randolph County, Indiana

NWS Indianapolis, IN issued this special weather statement at May 31, 2018, 4:21 PM EDT for Randolph County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 4:21 PM EDT (20:21 UTC)
Expired
May 31, 2018, 5:00 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS83 KIND 312021
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
421 PM EDT THU MAY 31 2018
 
INZ042-312100-
Randolph IN-
421 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 500 PM
EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Winchester, or 13 miles southeast of Muncie,
moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winchester, Union City, Parker City, Farmland, Lynn, Ridgeville,
Saratoga, Losantville and Modoc.

LAT...LON 4001 8521 4031 8521 4031 8481 4025 8480
      4001 8481
TIME...MOT...LOC 2020Z 256DEG 22KT 4010 8518 

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 31, 4:19 PM EDT, 2 minutes earlier.

Area forecast discussion, May 31, 4:19 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
419 PM EDT Thu May 31 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 240 PM EDT Thu May 31 2018

A cold front is expected to move through the area on Friday. Another
frontal system may affect the area by Saturday night and Sunday. In
the wake of the weekend system, high pressure will move into the
area for the early to middle parts of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 240 PM EDT Thu May 31 2018

Mid level vorticity lobe currently moving through southern Indiana
at this time, associated with a large convective cluster.
Elsewhere, isolated convection is present over the rest of the
area as convective temperatures are reached. Short term models
suggest the mid level vorticity lobe will reach the far southeast
zones by 312000Z-312100Z. Should see organized convective
activity over the southern zones for a couple more hours, with a
diminishing trend after that as the vorticity lobe passes off to
the east. Threat for high winds along the leading edge of the
convective activity.

Could be some additional convective development through this
evening as the trailing vorticity tail hangs back across central
Indiana. Progged 925-850mb flow is somewhat favorable for this to
happen. Another vorticity center currently over Missouri is
expected to begin moving into the local area after about 010400Z.
At this time, not sure as to amount of convection that may be
associated with this feature later tonight, given that the air
mass will probably be worked over quite a bit from current
activity. However, model guidance suggests some lapse rate
recovery is possible late tonight.

Based on above, will keep high PoPs going over the southern zones
through late this afternoon, and go with chance PoPs though tonight
over the rest of the area. Low level thicknesses suggest the GFS MOS
lows tonight look reasonable.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 240 PM EDT Thu May 31 2018

Diffuse cold front is expected to drop through the area during the
day Friday. Model data suggest not a lot of organized lift
associated with this front, although there may be some upper support
present due to a trough passing through the Great Lakes. Will keep
some chance PoPs going on Friday ahead of the front.

Will keep some chance PoPs going into Friday evening over the
southeast zones as the front may still be in the process of moving
through those areas.

Dry conditions expected on Saturday as surface high pressure noses
into the area from the Great Lakes.

Another upper trough is progged to drift through the northern Plains
and into the Midwest by Sunday. Will bring PoPs back into the
forecast by Saturday night and Sunday.

Progged low level thicknesses suggest the GFS MOS highs for Friday
may be a little on the warm side. Will nudge the guidance highs down
a bit in that period. The remainder of the periods look OK for
now.

&&

.LONG TERM /Sunday Night Through Thursday/...
Issued at 225 PM EDT Thu May 31 2018

Models are close enough that the model blend initialization
was accepted for most items.

Central Indiana will remain in northwest flow aloft during the long
term, which will lead to a period of near normal temperatures.

The GFS looks overdone with an upper low moving in on Monday, so
ignored it. Thus went with a dry forecast through the long term with
high pressure in control at the surface for most of the period.

Of course in northwest flow there is always a chance a short wave
could develop and bring a shower chance, so will have to continue to
watch for later developments.

&&

.AVIATION /Discussion for the 312100Z KIND TAF Update/...
Issued at 416 PM EDT Thu May 31 2018

Will make some adjustments to the wind forecast based on current
observations. Previous discussion follows.

MVFR conditions expected at times, mainly this evening and
overnight. Convection likely to impact southern sites at times
through the evening.

First round of thunderstorms looks to impact mainly KHUF and KBMG
early in the period, with widely scattered convection elsewhere.
Then there will be a lull before another thunderstorm complex moves
in late this afternoon into this evening.

More uncertainty exists with this second complex with questions of
how the first round will have removed some instability.

Tried to time the best chances for thunderstorms by using TEMPO or
VCTS as appropriate. Amendments will likely be needed as trends
become clearer.

Overnight there looks to be a period of MVFR ceilings, which will
lift and scatter out Friday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....50
AVIATION...50/JAS
Hazardous weather outlook, May 31, 3:29 AM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
329 AM EDT Thu May 31 2018

INZ021-028>031-035>049-051>057-060>065-067>072-011000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
329 AM EDT Thu May 31 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms will redevelop this afternoon.
Some of these storms could be strong or severe late this afternoon
and evening, especially south of Interstate 74. An isolated tornado
can not be ruled out south of Carlisle and Bedford.

Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy
rain and cloud to ground lightning.

Timing: Mainly late this afternoon and evening.

Discussion: A frontal system and upper wave will move through
central Indiana tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: A pair of frontal systems will bring a chance of
thunderstorms to central Indiana Friday and Friday evening and again
Saturday night through early afternoon Sunday. Severe storms are not
expected. However, any storm can produce brief heavy rain, gusty
winds and cloud to ground lightning.

Discussion: A pair of cold fronts will result in the threat for
early and late weekend thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 31, 3:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     INDIANAPOLIS            39.78N 86.15W
05/31/2018                   MARION             IN   UTILITY COMPANY

            3200 POWER OUTAGES IN MARION COUNTY.

&&

BHH
Local storm report, May 31, 3:46 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     3 ESE FAIRLAND          39.58N 85.80W
05/31/2018  M56 MPH          SHELBY             IN   ASOS

            AT SHELBYVILLE MUNICIPAL AIRPORT.

&&

BHH
Local storm report, May 31, 3:48 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     3 NNE NORTH VERNON      39.04N 85.61W
05/31/2018  M51 MPH          JENNINGS           IN   AWOS

            AT NORTH VERNON AIRPORT.

&&

BHH
Local storm report, May 31, 3:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
359 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     PARAGON                 39.40N 86.56W
05/31/2018                   MORGAN             IN   STORM CHASER

            ONE OR MORE SNAPPED UTILITY POLES. EXACT
            LOCATION NOT AVAILABLE. DELAYED REPORT. TIME
            ESTIMATED FROM RADAR.

&&

BHH
Local storm report, May 31, 4:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     3 SSW NEW CASTLE        39.89N 85.39W
05/31/2018                   HENRY              IN   AMATEUR RADIO

            SEVERAL LARGE LIVE TREE LIMBS WERE BLOWN
            DOWN NEAR SR 3 AND CR 300 S. TIME ESTIMATED
            FROM RADAR.

&&

BHH
Special weather statement, May 31, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
421 PM EDT THU MAY 31 2018

INZ042-312100-
Randolph IN-
421 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 500 PM
EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Winchester, or 13 miles southeast of Muncie,
moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winchester, Union City, Parker City, Farmland, Lynn, Ridgeville,
Saratoga, Losantville and Modoc.

LAT...LON 4001 8521 4031 8521 4031 8481 4025 8480
      4001 8481
TIME...MOT...LOC 2020Z 256DEG 22KT 4010 8518

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:08 PM EDTSevere Thunderstorm WarningINDKnox52 min
May 31, 12:48 PM EDTSevere Thunderstorm WarningINDDaviess, Knox42 min
May 31, 1:01 PM EDTTornado WarningINDDaviess14 min
May 31, 1:09 PM EDTSevere Thunderstorm WarningINDMartin36 min
May 31, 1:18 PM EDTSevere Thunderstorm WarningINDGreene, Sullivan42 min
May 31, 1:24 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe36 min
May 31, 1:48 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Monroe42 min
May 31, 2:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings36 min
May 31, 2:51 PM EDTSpecial Weather StatementINDMarion24 min
May 31, 2:55 PM EDTSpecial Weather StatementINDHendricks35 min
May 31, 3:12 PM EDTSevere Thunderstorm WarningINDHancock, Madison, Marion33 min
May 31, 3:36 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison39 min
May 31, 3:46 PM EDTSevere Thunderstorm WarningINDHenry, Rush44 min
May 31, 7:13 PM EDTSpecial Weather StatementINDFountain47 min
May 31, 7:23 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren52 min
May 31, 7:25 PM EDTSpecial Weather StatementINDCarroll35 min
May 31, 7:31 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion44 min
May 31, 7:50 PM EDTSpecial Weather StatementINDTippecanoe25 min
May 31, 7:56 PM EDTSevere Thunderstorm WarningINDFountain, Parke23 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.